Comment from Patty Woods
I too have discovered over the last two years or so that I have become intolerant to tyramine. I am a 60 year old female. It all seemed to start very suddenly, but I have for the last 15 years or so had other food sensitivities. I really suspect my over-use of Zyrtec. Cannot prove it and my doctors will not agree with me, but I used Zyrtec for about 15 years for allergies, and at one point every time I tried to stop taking it I had worse issues, I would break out in hives, etc. Eventually I powered thru it and quit (don’t take it anymore) and now I have this intolerance.
I like so many others just slowly became aware that there were certain foods that caused these reactions. For me, if I eat foods high in tyramine I get a hypertensive crisis, my BP raises incredibly high, I get fight or flight syndrome, have to defecate frequently, shake and feel very frightened. Like so many others here I visited the ER and doctors to no avail, most just saying….”oh, you have hypertension” , well, no, because in between these episodes my blood pressure is very low for weeks or months, or until I eat something in a restaurant where they use something like nutritional yeast, or other fermented foods!
I’m so glad I came upon this site, I don’t feel so alone. It has been hard on my work relationships and very stressful for my family.
I’m trying to be careful and have a second visit scheduled with the Mayo in Scotsdale hoping to get some answers but I apparently may never have them. Thanks for listening. Anyone who would like to communicate please feel free to add to my comment.
Dear Patty, Like many of those sensitive to tyramine your symptoms are very dramatic and serious. One reason why those with food sensitivity are not well understood is because the symptoms can change over a lifetime. This is called “Target organ sensitivity” whereby you can have symptoms in your skin, such as hives for some time, and then change, perhaps at menopause time, and have symptoms in another system, or in many systems, such as you now have. I am very happy to have a site where tyramine and other amine sensitive people can tell their stories, so none of you feel as if you are so unusual you can’t be believed. That is so unfair in these times where personalised medicine is supposed to be recognised. You may decide to print out another story that is a bit similar to yours. It can make you more assertive when you visit your doctor, or talk to your family, or those you work with. You can print out the information in the Articles section on amines especially the hints on why the amount of amines can and do change in a food.
As well you can get answers about many puzzling aspects in my book: Tolerating Troublesome Foods. These include understanding adverse reactions, how individual they are, and the many reasons tolerance can change. These include stuff going on in you that may change, stuff in the environment, and stuff in the food. All of this makes you more in control of things so you know when to take small chances and when to just stay with very safe food. See http://www.foodintolerancepro.com/tolerating-troublesome-foods/
With the story printed out, and Tolerating, you can feel you can work out answers that apply to just your own situation. And I hope you get more help from doctors you visit. All the best in your diet detective work. Joan